Alert archive / Pennsylvania / Flash Flood Warnings in 2003
Flash Flood Warning 119, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Jul 18, 2003, 3:55 PM EDT for Jefferson County, Pennsylvania. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 18, 2003, 3:55 PM EDT (19:55 UTC)
- Expired
- Jul 18, 2003, 6:00 PM EDT
- In force
- 2 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Jefferson County, PA
The radar
The State College radar (KCCX), 87 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 7.9 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 270 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 1045 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KPBZ 181956 FFWPBZ PAC065-182200- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 355 PM EDT FRI JUL 18 2003 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * FLASH FLOOD WARNING FOR... JEFFERSON COUNTY IN PENNSYLVANIA * UNTIL 600 PM EDT * AT 355 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED THUNDERSTORMS WITH EXTREMELY HEAVY RAIN OVER CENTRAL PORTIONS OF THE COUNTY. THE STORMS WERE MOVING TO THE SOUTHEAST ABOUT 20 MPH. ADDITIONAL THUNDERSTORMS WILL BE MOVING OVER THE SAME AREA. * OTHER LOCATIONS IN THE WARNING INCLUDE...REYNOLDSVILLE AND SYKESVILLE...BROOKEVILLE... <<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 2:10 PM EDT, 1 hour 45 minutes earlier.
Area forecast discussion, Jul 18, 2:10 PM EDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 210 PM EDT FRI JUL 18 2003 ERLY AFTN UPDTE FOR SVR WATCH BOX TIL 8PM MOST OF CWA. .PBZ... MD...NONE. OH...SVR WATCH TIL 8PM EDT OHZ039>041-048>050-057>059-068-069. PA...SVR WATCH TIL 8PM EDT PAZ013>016-020>023-029>032. WV...SVR WATCH TIL 8PM EDT WVZ001>004-012-021-022.
Hazardous weather outlook, Jul 18, 11:05 AM EDT, 4 hours 50 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-181700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 1105 AM EDT FRI JUL 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THROUGH EARLY TONIGHT, MAINLY FROM DAMAGING WIND AND HAIL, AND MAINLY FOR AREAS SOUTH OF INTERSTATE 80. LOCALIZED HEAVY RAIN AND DANGEROUS LIGHTNING WILL ACCOMPANY THESE STORMS ALSO. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY TONIGHT.
In the hours before
Special weather statement, Jul 18, 3:34 PM EDT, 21 minutes before
PAZ021-182130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 334 PM EDT FRI JUL 18 2003 ...STRONG THUNDERSTORM WITH TORRENTIAL RAIN IN SOUTHERN ALLEGHENY COUNTY... NATIONAL WEATHER SERVICE PITTSBURGH DOPPLER RADAR SHOWED A STRONG THUNDERSTORM MOVING ACROSS SOUTHERN ALLEGHENY COUNTY, JUST SOUTH OF DOWNTOWN PITTSBURGH. THE STORM WAS MOVING TOWARD THE EAST AT ABOUT 20 MPH. THIS STORM IS CAPABLE OF PRODUCING UP TO 1.50 INCHES OF RAIN IN JUST A SHORT PERIOD OF TIME. THIS MAY RESULT IN FLOODING OF POOR DRAINAGE AND LOW LYING URBAN AREAS. MOTORISTS SHOULD BE AWARE OF WATER PONDING ON THE ROAD. GUSTY WINDS AND SMALL HAIL, ALONG WITH FREQUENT LIGHTNING ARE POSSIBLE. WHEN THREATENING WEATHER APPROACHES, MOVE INDOORS. NEVER DRIVE THROUGH FLOODED ROADWAYS, IT MAY BE DEEPER THAN YOU THINK. STAY TUNED FOR UPDATES. REHAK
Local storm report, Jul 18, 3:42 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE PITTSBURGH, PA
236 PM EDT FRI JUL 18 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0156 PM PALESTINE OH 1.00 INCH HAIL
07/18/03 COLUMBIANA QUARTER SIZE HAIL REPORTED
BETWEEN EAST PALESTINE AND
NEW WATERFORD AS REPORTED
BY SKYWARN SPOTTERS.
0228 PM 3 S BLISSFIELD OH 1.75 INCH HAIL
07/18/03 COSHOCTON GOLF BALL SIZE HAIL ON
TOWNSHIP ROAD 26, 3 MILES
SOUTH OF BLISSFIELD AS
REPORTED BY EMERGENCY
MANAGEMENT.
0216 PM EAST LIVERPOOL OH WIND DAMAGE
07/18/03 COLUMBIANA TREES DOWN IN EAST
LIVERPOOL AS REPORTED BY
EMERGENCY MANAGEMENT.
0219 PM EAST LIVERPOOL OH WIND DAMAGE
07/18/03 COLUMBIANA LARGE BRANCHES BROKEN IN
EAST LIVERPOOL AS REPORTED
BY EMERGENCY MANAGEMENT
0211 PM STRASBURG OH 1.00 INCH HAIL
07/18/03 TUSCARAWAS QUARTER SIZE HAIL IN
STRASBURG AS REPORTED TO
CHARLESTON BY REPORTED BY .Special weather statement, Jul 18, 3:44 PM EDT, 11 minutes before
PAZ029-182130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 344 PM EDT FRI JUL 18 2003 ...TORRENTIAL RAIN IN WASHINGTON COUNTY... NATIONAL WEATHER SERVICE PITTSBURGH DOPPLER RADAR SHOWED A STRONG THUNDERSTORM MOVING ACROSS CENTRAL WASHINGTON COUNTY, NEAR THE CITY OF WASHINGTON. THE STORM WAS MOVING TOWARD THE EAST AT ABOUT 20 MPH. THIS STORM IS CAPABLE OF PRODUCING UP TO 1.50 INCHES OF RAIN IN JUST A SHORT PERIOD OF TIME. THIS MAY RESULT IN FLOODING OF POOR DRAINAGE AND LOW LYING URBAN AREAS. MOTORISTS SHOULD BE AWARE OF WATER PONDING ON THE ROAD. A SEVERE THUNDERSTORM WARNING IS IN EFFECT FOR WASHINGTON COUNTY UNTIL 4:45 PM. THE TOWNS OF MCMURRAY, EIGHTY FOUR, WASHINGTON, BENTLEYVILLE, AND CANNONSBURG WILL ALL BE AFFECTED BY THIS STORM. WHEN THREATENING WEATHER APPROACHES, MOVE INDOORS. NEVER DRIVE THROUGH FLOODED ROADWAYS, IT MAY BE DEEPER THAN YOU THINK. STAY TUNED FOR UPDATES. REHAK
Special weather statement, Jul 18, 3:48 PM EDT, 7 minutes before
PAZ016-182130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 348 PM EDT FRI JUL 18 2003 ...STRONG THUNDERSTORM WITH TORRENTIAL RAIN MOVING THROUGH JEFFERSON COUNTY... NATIONAL WEATHER SERVICE PITTSBURGH DOPPLER RADAR SHOWED A STRONG THUNDERSTORM MOVING ACROSS CENTRAL JEFFERSON COUNTY, JUST SOUTHEAST OF BROOKVILLE. THE STORM WAS MOVING TOWARD THE EAST AT ABOUT 20 MPH. THIS STORM IS CAPABLE OF PRODUCING UP TO 1.50 INCHES OF RAIN IN JUST A SHORT PERIOD OF TIME. THIS MAY RESULT IN FLOODING OF POOR DRAINAGE AND LOW LYING AREAS. MOTORISTS SHOULD BE AWARE OF WATER PONDING ON THE ROAD. GUSTY WINDS AND SMALL HAIL, ALONG WITH FREQUENT LIGHTNING ARE POSSIBLE. THIS STORM WILL AFFECT THE REYNOLDSVILLE AND STUMP CREEK AREAS. WHEN THREATENING WEATHER APPROACHES, MOVE INDOORS. NEVER DRIVE THROUGH FLOODED ROADWAYS, IT MAY BE DEEPER THAN YOU THINK. STAY TUNED FOR UPDATES.
Local storm report, Jul 18, 3:50 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
350 PM EDT FRI JUL 18 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0320 PM HICKORY PA .75 INCH HAIL
07/18/03 WASHINGTON REPORTED BY SKYWARN
SPOTTERS
0334 PM HICKORY PA WIND DAMAGE
07/18/03 WASHINGTON LARGE TREES DOWN REPORTED
BY SKYWARN SPOTTERS
0336 PM WASHINGTON PA WIND DAMAGE
07/18/03 WASHINGTON LARGE TREES DOWN REPORTED
BY SKYWARN SPOTTERS
0215 PM DOVER OH 1.00 INCH HAIL
07/18/03 TUSCARAWAS REPORTED BY SKYWARN
SPOTTERSLocal storm report, Jul 18, 3:52 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
352 PM EDT FRI JUL 18 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0343 PM WASHINGTON PA 1.00 INCH HAIL
07/18/03 WASHINGTON REPORTED BY TRAINED
OBSERVERThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 1:55 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver | 65 min |
| Jul 18, 2:33 PM EDT | Severe Thunderstorm Warning | PBZ | Washington | 57 min |
| Jul 18, 2:47 PM EDT | Severe Thunderstorm Warning | PBZ | Jefferson | 58 min |
| Jul 18, 2:54 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver | 66 min |
| Jul 18, 3:25 PM EDT | Severe Thunderstorm Warning | PBZ | Washington | 80 min |
| Jul 18, 4:05 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette | 70 min |
| Jul 18, 4:22 PM EDT | Severe Thunderstorm Warning | PBZ | Westmoreland | 53 min |
| Jul 18, 4:30 PM EDT | Severe Thunderstorm Warning | PBZ | Greene | 60 min |
| Jul 18, 5:24 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Greene | 81 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.